Originally Posted by KBT's mom
Hi everyone! I just had a quick question about starting new meds. My daughter started on Levoxyl a little over 3 weeks ago (25mg). It almost seems her symptoms are getting worse instead of better. Very moody, more hair loss, and definitly no weight loss. I know it's early, but is this normal? Is it maybe a sign that she needs a dose increase? She is supposed to have more blood work done the first week of January. Also, does anyone feel that there is a preference between Levoxyl and Synthroid? Thanks for the input!
Hi KBT's mom
Your daughter is on a very small dose of levoxyl and her reaction is quite normal. 25mcg is the starting dose, but it should be increased slowly until you reach that 'optimal' level. It takes time to get there with lexovyl because it's very slow acting, so you don't want to increase too quickly (you could end up hyper and that is not good). Her worsening symptoms sound like she does indeed need an increase. I would call in to the doctors and let them know just what's happening; they might tell you to increase the dose or they might want her in to check on her and then increase the dose. Be sure if she does go in for more tests that she does not take her levoxyl beforehand; it will artificially increase her FT4 number.
Both Synthroid and Levoxyl are levothyroxine sodium and they are equally good. What is recommended for us hypoTs is to keep to the same drug that works and not to allow the doctor or the pharmacist to give us the generic. We tend to be hypersensitive to things and switching a med can effect how we feel; to the point that some of us experience horrible allergic reactions to some of the thyroid meds (to the binders and fillers in the usually).